Alert archive / New Mexico / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Albuquerque, NM

June 11, 2024San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jun 11, 2024, 12:41 PM MDT for San Miguel County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2024, 12:41 PM MDT (18:41 UTC)
Expired
Jun 11, 2024, 3:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 146 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2024-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2024-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WGUS55 KABQ 111841
FFWABQ
NMC047-112145-
/O.NEW.KABQ.FF.W.0013.240611T1841Z-240611T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1241 PM MDT Tue Jun 11 2024

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak and Calf Canyon Burn Scar in...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 345 PM MDT.

* At 1241 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak and Calf Canyon Burn Scar between 
  Gascon and Rociada. Between 0.5 and 0.75 inches of rain have 
  fallen. Additional rainfall amounts of 0.25 to 0.75 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will impact the Tecolote Creek 
and Gallinas River drainage areas. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak and Calf Canyon Burn Scar.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak and Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  El Porvenir, Montezuma, Tierra Monte, Sapello, Gallinas, Rociada, 
  Mineral Hill, Manuelitas and San Geronimo.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 9.
	State Road 518 between Mile Markers 10 and 16.
	State Road 283 between Mile Markers 7 and 12...and
	near Mile Marker 14.
	State Road 276 between Mile Markers 0 and 5.
	State Road 266 between Mile Markers 0 and 6.
	State Road 65 between Mile Markers 1 and 14.
	State Road 105 between Mile Markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak and Calf Canyon Burn Scar. Severe debris flows 
can also be anticipated across roads. Roads and driveways may be 
washed away in places. If you encounter flood waters, climb to 
safety.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

&&

LAT...LON 3572 10556 3587 10558 3587 10535 3583 10520
      3579 10518 3575 10520 3573 10525 3568 10524
      3563 10525 3561 10524 3556 10539 3553 10545
      3554 10551 3570 10553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 11:30 AM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 11, 11:30 AM MDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1130 AM MDT Tue Jun 11 2024

...New AVIATION...

.SYNOPSIS...
Issued at 250 AM MDT Tue Jun 11 2024

A warming and drying trend takes hold today, with temperatures
climbing to their peak on Thursday. Several zones may reach near and
above 100 degrees, especially across the lower elevations. Isolated
to widely scattered thunderstorms will favor the northern and
central mountains and their adjacent highlands this afternoon. After
drier conditions Wednesday and Thursday, storms will return Friday
and Saturday along with cooler temperatures. Drier conditions will
prevail early next week along with rebounding temperatures.

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 250 AM MDT Tue Jun 11 2024

The upper low that has brought the recent bout of wet weather to the
state has shifted over western north Texas this morning and the
remaining showers over NM have come to an end.  There remains
concern this morning that patchy fog will develop across areas that
have received recent precip and where mid and high clouds clear. The
best chances for this remains across east central NM and fog has
been noted at times around Clovis early this AM. Should additional
fog and/or low clouds develop, it should burn off by mid to late
morning.

An upper level ridge will strengthen today over western NM which
will allow temperatures to quickly rebound over yesterday's
readings. Most areas will be 10 to 20 degrees warmer than yesterday.
Meanwhile, enough moisture will remain in place along and east of
the Central Mountain Chain for another round of showers and
thunderstorms. Storms will not be as widespread as the last few
days, owing to 1) moisture generally waning during the day due to
mixing and 2) lack of widespread lift. Nonetheless, a round of
showers and thunderstorms will develop across the Sangre de Cristo
Mountains before shifting east or southeast. There is some modest
instability progged this afternoon across northeast NM, but bulk
shear values of 20kt or less will make storms generally the
unorganized multi-cell type. Can't rule out a brief strong or severe
storm, but confidence is low for much more than that. Isolated
storms may develop further south along the Central Mountain Chain
but won't make it too far east.  All storms should diminish near or
shortly after sunset.

The H5 ridge will continue to strengthen to 595-596dam Wednesday.
Therefore, temperatures will correspondingly rise, with a few
locales topping out above the century mark. Storm chances will
lessen. A few storms will be possible mainly over and near the
Sangre de Cristo and South Central Mountains.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 250 AM MDT Tue Jun 11 2024

High pressure aloft continues reaching up from MX Thursday,
strengthening to 596 dam by the afternoon. This will allow high
temperatures to soar, with all locales seeing an increase of a few
to several degrees compared to Wednesday's readings. This will put
several low elevations zones above 100F, with a few reaching beyond
Heat Advisory criteria. Thankfully the high pressure will have
little time to exercise its stubbornness over northern and
central NM as an upper low begins tracking into the Desert
Southwest. The low will push inland from the Pacific Thursday
night, allowing the ridge to break down over the course of Friday.
Passing over the Baja, the disturbance picks up a slug of
moisture en route and meets low level return flow from the Gulf as
it enters NM. This will bring the potential of showers and
thunderstorms Friday through Saturday. Should the predicted
moisture pan out, an enhanced risk of burn scar flash flooding
could result to close out the week. Markedly cooler temperatures
will prevail Friday, with most locales seeing 5F to 10F of cooling
compared to Thursday's readings. The system whisks northeastward
Saturday, the pace of which is still up for debate amongst models.
The GFS tracks the disturbance much quicker, jetting it out of
the Desert Southwest by breakfast Saturday morning. The ECMWF is a
touch slower, allowing the system to at least stay in the eastern
plains for lunch. Quasi-zonal flow will follow in the system's
departure, allowing for considerable drying Saturday into Sunday.
Temperatures Sunday will climb a few to several degrees, bringing
several locales back near 100F.

&&

.AVIATION...
(18Z TAFS)
Issued at 1020 AM MDT Tue Jun 11 2024

VFR conditions prevail and are forecast to persist with a couple
of exceptions. Brief MVFR conditions are possible in/near showers
and storms across north central and northeast NM this afternoon
and evening, potentially impacting KLVS. Probabilities for IFR
conditions in low stratus/fog increasing along the NM/TX border
early Wednesday morning, but forecast confidence too low to
include in KTCC or KROW TAFs at this time. Otherwise, winds will
mostly be light outside of gusty convective outflow today.

&&

.FIRE WEATHER...
Issued at 250 AM MDT Tue Jun 11 2024

Showers and thunderstorms have ended as the upper low has shifted
eastward out of the state.  Upper level ridging will develop across
western NM today, but enough moisture will remain in place for
another round of showers and thunderstorms along and east of the
Central Mountain Chain this afternoon. Wetting storms will favor
areas along and east of the Sangre de Cristo Mountains. The ridge
will continue to build on Wednesday with afternoon temperatures
soaring back above normal areawide. Fewer storms are expected as
well. This trend will continue on Thursday, with Thursday likely
being the hottest and driest day of the week with widespread Haines
values of 6. Fortunately, with the upper ridge overhead, little wind
is expected. The upper low that has been/will continue to hang out
west of the Baja this week will finally eject out and cross the Four
Corners and northern NM on Friday. This will bring an increase in
humidity and wetting rain chances for most areas, though stronger
winds may return to the West Central Basin and Range with little
increase in humidity values. Critical to near-critical fire weather
conditions will be possible in this area Friday afternoon. Drier and
breezier conditions will return this weekend into early next week
areawide.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  94  57  99  57 /   0   0   0   0
Dulce...........................  87  45  91  45 /  20   5   0   0
Cuba............................  86  52  92  54 /  10  10   0   0
Gallup..........................  91  48  95  50 /   0   0   0   0
El Morro........................  85  52  90  55 /   5   5   0   0
Grants..........................  89  49  95  52 /  10  10   0   0
Quemado.........................  87  53  91  56 /   5   0   0   0
Magdalena.......................  87  60  93  64 /  10  10   5   5
Datil...........................  86  57  91  60 /  10  10   5   0
Reserve.........................  92  48  96  51 /   5   5   0   0
Glenwood........................  95  61  99  67 /   5   0   0   0
Chama...........................  80  46  85  47 /  40  10  10   0
Los Alamos......................  80  60  87  63 /  50  10   5   0
Pecos...........................  81  54  90  58 /  50  20   5   0
Cerro/Questa....................  77  47  83  48 /  60  20  10   0
Red River.......................  69  44  75  46 /  60  20  10   0
Angel Fire......................  74  38  80  38 /  60  20  10   0
Taos............................  82  48  89  50 /  40  20   5   0
Mora............................  77  48  85  50 /  70  20  20   0
Espanola........................  89  56  95  58 /  40  10   0   0
Santa Fe........................  83  59  90  62 /  40  20   0   0
Santa Fe Airport................  87  56  93  60 /  30  10   0   0
Albuquerque Foothills...........  89  64  95  67 /  10  10   0   0
Albuquerque Heights.............  91  65  97  66 /  10  10   0   0
Albuquerque Valley..............  93  62  99  64 /  10  10   0   0
Albuquerque West Mesa...........  92  63  98  65 /  10  10   0   0
Belen...........................  94  59 100  61 /  10  10   0   0
Bernalillo......................  92  61  98  64 /  10  10   0   0
Bosque Farms....................  93  58  99  61 /  10  10   0   0
Corrales........................  92  60  98  63 /  10  10   0   0
Los Lunas.......................  93  59 100  61 /  10  10   0   0
Placitas........................  88  62  94  65 /  10  10   0   0
Rio Rancho......................  91  63  97  65 /  10  10   0   0
Socorro.........................  96  64 102  67 /   5  10   0   5
Sandia Park/Cedar Crest.........  83  58  89  61 /  20  20   0   0
Tijeras.........................  85  59  92  62 /  10  20   0   0
Edgewood........................  85  54  91  58 /  20  20   0   0
Moriarty/Estancia...............  86  49  93  52 /  20  20   0   0
Clines Corners..................  80  53  88  57 /  30  20   0   0
Mountainair.....................  86  55  92  60 /  20  20   0   0
Gran Quivira....................  87  54  93  60 /  20  20   0   0
Carrizozo.......................  91  63  96  67 /  10  20   5   0
Ruidoso.........................  84  56  89  61 /  20  20  20   0
Capulin.........................  80  53  86  57 /  60  30  10   0
Raton...........................  83  52  90  55 /  60  30  10   0
Springer........................  85  52  92  54 /  60  30  10   0
Las Vegas.......................  79  51  88  55 /  60  20  10   0
Clayton.........................  84  60  93  61 /  10  20   5   0
Roy.............................  82  56  89  59 /  50  40   5   5
Conchas.........................  87  61  95  63 /  30  20   0   5
Santa Rosa......................  84  60  92  61 /  20  10   5   0
Tucumcari.......................  85  60  95  63 /   5  10   0   5
Clovis..........................  85  62  93  65 /   5   5   0   5
Portales........................  86  61  94  64 /   5   5   0   5
Fort Sumner.....................  89  63  95  65 /   5   5   0   0
Roswell.........................  96  67 100  71 /   0   5   5   0
Picacho.........................  90  60  94  63 /  20  10  20   0
Elk.............................  89  57  92  61 /  20  10  20   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...34
LONG TERM....12
AVIATION...11

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:41 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Jun 11, 1:37 PM MDTSpecial Weather StatementABQColfax23 min
Jun 11, 3:42 PM MDTSevere Thunderstorm WarningABQSan Miguel39 min
Jun 11, 4:15 PM MDTSevere Thunderstorm WarningABQSan Miguel45 min
Jun 11, 5:01 PM MDTSpecial Weather StatementABQSan Miguel29 min

Nearby

Flash Flood Warnings in New Mexico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.